Fioricet is a prescription drug that includes the barbiturate butalbital, the pain reliever acetaminophen and caffeine. Some other brand names of this formulation include Capacet, Vanatol and Zebutal.
Fioricet is FDA-approved to treat tension headaches and is prescribed off-label to treat migraines. Fioricet, like all barbiturates, is associated with a high risk of developing dependence and addiction. Even a few Fioricet pills can cause overdose symptoms, and Fioricet overdose is a medical emergency. If you suspect an overdose, call 911 immediately.
How Do Overdoses Occur?
Barbiturates are common drugs of misuse. People who have experienced a “Fioricet high” describe it as feeling “goofy” or “loopy.” Misuse of barbiturates, including Fioricet, is incredibly dangerous. Barbiturates are considered sedative-hypnotics that rapidly induce tolerance, meaning that higher doses of the drug are required to achieve the same effect. Tolerance is quickly followed by dependency and addiction. When Fioricet is co-used with other drugs or alcohol, the sedative-hypnotic effect increases and can quickly lead to respiratory depression, coma and even death.
The most dangerous component of Fioricet is the barbiturate butalbital. Fioricet pills contain 50 mg butalbital, and 1 g (20 pills) is considered a toxic dose for adults. In addition, each pill contains 325 mg acetaminophen and 40 mg caffeine. Toxic doses for these drugs are 30 tablets (10 g) and 25 tablets (1 g), respectively. The half-life of Fioricet is 35 hours, so multiple doses over the course of a few days can lead to a toxic buildup of these compounds.
Most Fioricet overdoses are associated with co-use of other drugs or alcohol, but it can be easy to overdose on Fioricet alone. Tension headaches are often treated with a prescription of six tablets per day, which is over 25% of the toxic dose. People who are struggling with severe tension headache pain may be predisposed to overdose in an attempt to ease their pain. People who take Fioricet for headaches may experience medication overuse headaches, or “rebound headaches.” Rebound headaches are as painful as a tension headache but do not respond to additional medication.
Fioricet should be used rarely, as directed and with extreme caution. Never use Fioricet if you have not been prescribed the medication, and do not share your prescription.
Fioricet Overdose Signs and Symptoms
Fioricet overdose symptoms include:
- Respiratory depression, which can lead to coma and death
- Potentially lethal hypovolemic shock (loss of blood flow), in extreme cases
Because Fioricet also has acetaminophen and caffeine, it is possible to overdose on these drugs as well. Acetaminophen overdose can cause liver failure, which causes symptoms of nausea, vomiting, lethargy and excessive sweating. Caffeine overdose can lead to insomnia, tremor, delirium and heart palpitations.
What Happens if You Overdose on Fioricet?
If Fioricet was the only drug consumed and the user is awake and alert, vomiting should be induced. However, many Fioricet overdoses are associated with other drugs or alcohol. Polysubstance overdoses are very dangerous, and treatment is dependent on the combination of drugs used.
Fioricet overdose is a potentially deadly medical emergency that must be treated by medical professionals. If you suspect an overdose, call 911 immediately.
Fioricet Overdose Deaths
Barbiturates were commonly prescribed in the 1960s and 1970s. Now, benzodiazepines have mostly replaced barbiturate prescriptions because they are much safer. Because of the reduction in prescription frequency, barbiturate overdose deaths are relatively rare today.
Statistics specific to barbiturate deaths are not readily available. According to the American Association of Poison Control Centers, however, the sedative/hypnotic/antipsychotic drug class (which includes barbiturates) was the fourth leading cause of poisoning in 2017. This drug class was responsible for 5.7% of poisonings, with nearly 150,000 exposures being reported. Some barbiturate deaths are purposeful, including suicide and capital punishment by lethal injection.
Fioricet Overdose Treatment
Fioricet overdose is a medical emergency that must be addressed by medical professionals. Because Fioricet overdose is often associated with respiratory depression, the first thing EMTs or doctors will do is ensure that the patient is able to breathe. Oxygen may be administered, and extreme cases may call for assisted or controlled ventilation. Intravenous fluids will typically be administered to prevent hypovolemic shock. In some cases, activated charcoal will be given to prevent acetaminophen-induced hepatotoxicity (liver failure).
If other drugs (particularly opioids) were also used, emergency protocols must take them into account. Barbiturate overdose treatment must be done by medical professionals.
Fioricet Overdose Prevention
The best way to prevent Fioricet overdose is to not use the drug. If you are prescribed Fioricet by your doctor, take it as prescribed. It should be used rarely and with caution. As with all barbiturates, Fioricet should never be taken daily.
Common side effects of Fioricet include dizziness and mild lethargy. If you (or someone else) have taken Fioricet as prescribed and are concerned with how you feel, call 911.
Barbiturate addiction can be extremely challenging to overcome. If you or a loved one is facing Fioricet dependency or addiction, The Recovery Village Ridgefield can help. Our multidisciplinary team is equipped to help you with the physical and psychological aspects of Fioricet detox and withdrawal. Our residential and outpatient programs have been successful in helping people overcome barbiturate addiction. Contact us today to learn how we can help.
Harvard Medical School. “Sedative, Hypnotic or Anxiolytic Drug Use Disorder.” Harvard Health Publishing, December 2018. Accessed August 1, 2019.
National Institute of Health. “Butalbital, Acetaminophen, and Caffeine.” The National Library of Medicine, February 2007. Accessed July 31, 2019.
Tulane University School of Medicine. “Barbiturate Toxicology.” May 2012. Accessed July 31, 2019.
Suddock, Jolee T.; Cain, Matthew D. “Barbiturate Toxicity.” NCBI StatPearls, November 2018. Accessed August 1, 2019.
American Association of Poison Control Centers. “The National Poison Data System Interactive Dashboard.” 2017. Accessed August 1, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.